Oregon, 2010

Wildfire in Oregon, August 24, 2010

August 24, 2010 · NWS MFR · 1 event in 1 county or zone

A fire sparked by a transient consumed a barn and grassland on the west side of Interstate 5 near the south Ashland exit. Embers from the fire blew across the interstate and set a number of homes on fire east of the interstate.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A fire sparked by a transient consumed a barn and grassland on the west side of Interstate 5 near the south Ashland exit. Embers from the fire blew across the interstate and set a number of homes on fire east of the interstate. In the end, 11 homes were destroyed and three more were damaged. No deaths or injuries were reported, but the neighborhood was evacuated and the interstate was closed. Weather conditions that day was very hot with a high of 98 recorded in Ashland with relative humidities in the single digits. Winds were upvalley and fairly typical for this time of year and this time of day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 24, 1:14 PM PST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 24, 1:14 PM PST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
214 PM PDT TUE AUG 24 2010

.DISCUSSION...OFFSHORE FLOW CONTINUES OVER THE REGION WITH 850 MB
TEMPERATURES IN THE 21-24 C RANGE SPREADING ACROSS THE EAST SIDE.
THE THERMAL TROUGH IS SPREADING NORTH...LOOSENING THE GRADIENT AND
RESULTING IN CONTINUED WARM AND DRY CONDITIONS ON THE RIDGES
SPREADING TO THE EAST SIDE...BUT WITH LIGHTER WINDS. THE THERMAL
TROUGH MOVES INLAND TOMORROW WITH THE WARMEST TEMPS INLAND FOR
THE STRETCH. A COLD FRONT MOVES THROUGH THE AREA ON
THURSDAY...WHICH WILL BE MOSTLY DRY EXCEPT FOR OUR NORTHERN COAST.
EAST SIDE WINDS WILL BE GUSTY AHEAD OF THE FRONT WITH 700 MB WINDS
INDICATING WIND SPEEDS MEETING RED FLAG CRITERIA IN THE LINGERING
DRY AIR MASS...AND HAVE ISSUED A FIRE WEATHER WITH ON THE EAST
SIDE FOR THIS TIME PERIOD.

 MODELS REMAIN IN VERY GOOD AGREEMENT IN DEEPENING AN UPPER LEVEL
TROUGH OVER THE WEST COAST...DEVELOPING INTO A CUTOFF LOW OVER
CENTRAL CALIFORNIA BY MONDAY MORNING. THIS WILL BRING A RETURN OF
MUCH COOLER TEMPERATURES AND SHOWERY PERIODS THROUGH THE WEEKEND
UNTIL THE THROUGH FLATTENS NEXT WEEK...RETURNING THE AREA TO A
DRY AND MORE SEASONAL PATTERN.

&&

.AVIATION...WEAKENING OFFSHORE FLOW WILL ALLOW LOW CLOUDS AND
STRATUS TO INTRUDE INTO THE COAST BY MORNING...WITH THE REST OF
THE REGION CLEAR VFR. THE LOW CLOUDS AND STRATUS WILL REMAIN
MOSTLY RIGHT ON THE COAST THROUGH THE DAY TOMORROW.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR ORZ029>031.

CA...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR CAZ084-085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM
     PDT WEDNESDAY FOR  PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT
     WEDNESDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT WEDNESDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT
     WEDNESDAY FOR PZZ370.

SVEN
Hazardous weather outlook, Aug 24, 1:18 PM PST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
218 PM PDT TUE AUG 24 2010

CAZ285-ORZ624-625-260000-
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
218 PM PDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH FOR STRONG WINDS AND LOW HUMIDITIES IS IN
EFFECT THURSDAY MORNING THROUGH THURSDAY EVENING. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson County

When
August 24, 5:00 PM PST to 8:30 PM PST
Where
Jackson County forecast zone
Property damage
$3.1 million
Reported by
Newspaper
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

Weather conditions were hot and dry at the time of the fire. Ashland recorded a high temperature of 98 degrees with relative humidities in the single digits.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244537.